How Long Does Cymbalta Withdrawal Last?

9 Answers

Hannah Barton Profile
Hannah Barton answered
Cymbalta (duloxetine HCI) withdrawal can last for up to three months, but varies greatly from person to person.

Cymbalta withdrawal symptoms can be both psychological and physical.  They can include dizziness, headaches, nausea, vomiting, nightmares, irritability, and unpleasant symptoms such as burning or tingling.  The symptoms are often described as ‘brain zaps’ or ‘head shocks’.  The symptoms can begin up to a week after the medicine is stopped (or reduced) and last from a few days up to a few months.

Withdrawal symptoms are less severe and less common when the dosage is slowly decreased over time.  This is because the central nervous system adapts to the presence of psychoactive drugs and the brain struggles to readjust to a sudden clearance.  A gradual reduction gives the brain times to adjust.  Eli Lilly, the manufacturer of Cymbalta, strongly warns against the abrupt discontinuation of the drug.  It should never be stopped without medical advice, as patients should be monitored when discontinuing treatment with Cymbalta.

The symptoms of Cymbalta withdrawal are usually mild to moderate and improve over time, although they can be severe.  Cymbalta is an antidepressant for the treatment of major depressive disorders and sometimes the withdrawal symptoms are actually symptoms of returning depression.

The treatment of withdrawal symptoms depends on the severity.  The administration of a different drug in the same class often relieves severe withdrawal symptoms.  Moderate symptoms may require symptom management, such as sleeping tablets for insomnia.

Consult your doctor for professional advice.  Also, there is lots of information about Cymbalta at www.cymbalta.com
Jag Bal Profile
Jag Bal answered
Hi Everyone.  I quit cold turkey 60MG Cymbalta two weeks ago today. I was on this medication for almost 2 years. I want to start off by saying that I am feeling much better. Most of my symptoms are either gone or subsided significantly. But it was not easy. Days 4-8 were very difficult. Brain Zaps, going to the washroom 10 times a day, major headaches etc. All of it. Overall, it was awful. I am taking Omega 3 and it helped after two days of using them with the zaps. Drink fluids, walk or exercise and know that there is an end to the hell you're going through.
thanked the writer.
W. Lee Moore
W. Lee Moore commented
I'm on day 7. My issue was with changing Insurance carriers. I've been on 60mg's for 4 years approx. In a matter of hours I was 100% cut off. It blows my mind that people ,have described to a T what I described to my Mother. Quite crazy. I had very similar reactions coming of Effexor many years ago. I have Bi-Polar Disorder , & have tried basically EVERY pushed drug on the market. I wanted to check in with you & see how you're doing ?
Adam Graff Profile
Adam Graff answered
I am a 70 y/o male, I was prescribed Cymbalta 30mg daily for 1 month and then 60mg daily from then on.  After 27 days I was having dizziness, nausea and severe headaches.  I contacted my MD and told him I wanted off as I was feeling worse than before I started Cymbalta. He advised me to taper off.  30mg every other day for 2 weeks then 30mg every third day for 2 weeks etc.  I didn't want any more of this vile med in my system, so I quit cold turkey.  My problems increased 100 fold.  I have now been off the med for 7 days. According to my wife my symptoms seem to be improving (she said today I laughed for the first time in 3 weeks)  Today I went to my health club and spent 15 mins in the steam room.  I intend to continue this for as long as it takes me to feel normal again (at least as normal as I was before the Cymbalta nightmare began).  My sympathies go out to all that are and have been affected by the Cymbalta Curse.  Hang in there I can see a light at the end of my tunnel at least.
Nisha Fernandes Profile
Nisha Fernandes answered
Cymbalta withdrawal may last anywhere from a few weeks to a couple of months. In fact the symptoms are so severe that Eli Lilly, the company that manufactures cymbalta stringently warns against the abrupt discontinuation of the drug. Cymbalta withdrawal symptoms include pins and needles sensations, dizziness, difficulty sleeping, nausea, headaches, insomnia, nightmares, agitation and anxiety.

While discontinuing cymbalta, gradually weaning yourself off the drug is the best possible method. When a patient suddenly stops the intake, this will inevitably lead to the above disagreeable withdrawal symptoms. A patient experiencing such symptoms is advised to seek a physician's guidance, who will most likely administer small doses of the drug for a while before discontinuing it completely.

Cymbalta is a drug usually used to treat people suffering from MDDs that is Major Depressive Disorders. Its scientific name is Duloxetine hydrochloride and in some parts of Europe it is referred to as Ariclaim or Xeristar.
thanked the writer.
Anonymous
Anonymous commented
I have been sick for a month, headaches, nausea, vomiting body aches, anyone who takes this poisonous drug will be sorry. Getting off it id worse than ANY benefit it might have. Dex
Anonymous
Anonymous commented
I took cymbalta for 1 1/2 years. Right from the start I got debilitating head 'shocks'! Like the twilight zone! After I couldn't handle these (head shocks) anymore, I found a specialist who devised a 4 month plan to wean me off this evil drug. Was on 60 mg...went down to 50 mg for 21 days....then 40 mg for 21 days....etc. (Thanks to a compounding pharmacy who made up the dosages) NOW I"M OFF THEM! But withdrawal is unbearable. Confusion, anxiety, TERRIBLE head shocks, Should be off the market
Karen Grider Profile
Karen Grider answered
My doctor put me on 180 mg of Cymbalta about a year ago because the max dose of 120 wasn't enough. It worked great but I gained weight and had terrible restless legs.  I don't want that.  A few years ago I had just lost the 100 lbs that SSRI's made me gain previously. I don't want to go through that again.  My doctor is putting me back on Wellbutrin.  I switched to Cymbalta from Wellbutrin because it hurts my stomach at higher doses.  With Wellbutrin I found that if I cut my fat intake down the stomach pains are reduced.  I would rather do that.  Anyway I am dealing with some withdrawal symptoms.  I have been taking 3 60mg pills of Cymbalta.  I came down to two and started 150 Wellbutrin.  I didn't notice any withdrawal side effects except fatigue. I was surprised.  Now I am going down the next pill of Cymbalta down to 60 mg.  Its day 6 and I am starting to have nausea and headaches and more fatigue.  I don't look forward to the brain zaps that everyone is talking about.  I really appreciate this page.  When and if I get them I know to take Omega 3's and Camomile.  So far the extreme fatigue has been hard to deal with.  I drink coffee to get me up in the morning but that makes the restless legs terrible.  I hope as the Cymbalta gets out of my system I wont have that anymore.
Anonymous Profile
Anonymous answered
When I stopped taking Cymbalta I started taking 400 mg of SAM-e and it's really helped with the withdrawal symptoms! I still wouldn't say I feel "good" but it's much more bearable. You can buy SAM-e at any drugstore. I've also heard that switching to Prozac for a month and then stopping that is much easier.
thanked the writer.
Becky Bellomo
Becky Bellomo commented
Wakegirly2, did the Sam-e really help? I am on 30mg now and ready to come off of this drug. I will be going to the Dr. And she is great, but she has not mentioned taking any other supplements to help wit the withdrawl symptoms. Maybe if I mention it to her, she will suggest to take it along with weaning me down.
Leesa Maxwell-Harrington Profile
I have been on 120mgs of cymbalta for 2 years. I was let go from my job and lost my benefits. The cost of cymbalta with a good drug plan (blue cross) was $23....without a plan....$240/month....I can't afford that, I too have the brain zaps and whooshing in my ears, this is day 3 without my cymbalta, I am now on 100 mg of zoloft daily for 75 days, I feel like crap and can't function.  I know there is hope, and I hold onto that.
Pat Hamilton Profile
Pat Hamilton answered

I took Cymbalta for about three years, 60mg per day.  I've stopped because my doctor left our group and the new Dr's 1st available appointment is not until late July.  She hasn't responded to my requests for refill on my meds. 

It's been 12 days.  I have some vertigo, and a swishing sound when I move my eyes back and forth.  I'm feeling achy, and tired (the return of my fibromyalgia symptoms.)  The worst is the diarrhea, and feeling that if I move too quickly, I will lose my balance.  I've decided to finish the withdrawal process.  I won't be taking this drug anymore. 

Sonja Moore Profile
Sonja Moore answered

I have been on 30mg of  Cymbalta for 9 months. I am scared to death to even try to get off this medicine because of the withdrawal that I had when I couldn't afford it had to skip doses. the first two days after the missed doses were okay but the third day I thought I was going to die. I started to shake have brains zaps, upset stomach, nausea, extreme insomnia. I could not function, I have noticed that even on the medication here lately I get double vision, dizziness, memory loss and I still have some insomnia. I have talked to my doctor about getting off the medication but he seems to think that it's doing me some good. It has seemed to help my fibromyalgia but I'm not a fan of some of the other stuff that's going on. I am so forgetful that my husband has had to take over the finances for our household because I can't remember what I paid and what I haven't and this all started when I started taking the medicine. I am going to schedule an appointment with my doctor soon to see how to get off this medicine.

Answer Question

Anonymous